Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2016, 5:27 PM CDT for Beadle County, Sanborn County, South Dakota. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2016, 5:27 PM CDT (22:27 UTC)
- Expired
- May 9, 2016, 5:42 PM CDT
- In force
- 15 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Beadle County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
962 WUUS53 KFSD 092227 SVRFSD SDC005-111-092300- /O.NEW.KFSD.SV.W.0007.160509T2227Z-160509T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 527 PM CDT MON MAY 9 2016 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA... CENTRAL SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 600 PM CDT * AT 527 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORESTBURG... OR 22 MILES NORTH OF MITCHELL...MOVING NORTH AT 35 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN BEADLE AND CENTRAL SANBORN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4394 9793 4394 9818 4431 9825 4431 9787 TIME...MOT...LOC 2227Z 177DEG 28KT 4406 9806 HAIL...1.25IN WIND...<50MPH $$ BT
2 follow-up statements
632 WWUS53 KFSD 092238 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 538 PM CDT MON MAY 9 2016 SDC005-111-092300- /O.CON.KFSD.SV.W.0007.000000T0000Z-160509T2300Z/ BEADLE SD-SANBORN SD- 538 PM CDT MON MAY 9 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTHEASTERN BEADLE AND CENTRAL SANBORN COUNTIES... AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF FORESTBURG...OR 16 MILES SOUTHEAST OF HURON...MOVING NORTH AT 30 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... ARTESIAN AND FORESTBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4394 9793 4394 9818 4431 9825 4431 9787 TIME...MOT...LOC 2238Z 177DEG 28KT 4415 9807 HAIL...1.00IN WIND...<50MPH $$ BT
377
WWUS53 KFSD 092242
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT MON MAY 9 2016
SDC005-111-092252-
/O.CAN.KFSD.SV.W.0007.000000T0000Z-160509T2300Z/
BEADLE SD-SANBORN SD-
542 PM CDT MON MAY 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEADLE AND
CENTRAL SANBORN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4394 9793 4394 9818 4431 9825 4431 9787
TIME...MOT...LOC 2241Z 177DEG 28KT 4418 9807
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 9, 3:15 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT MON MAY 9 2016 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 315 PM CDT MON MAY 9 2016 CHALLENGING FORECAST FOR THE REST OF THE AFTERNOON AND NIGHT. LOTS OF PARAMETERS IN THE MARGINAL CATEGORY WHICH MAKES TIMING OF THE ACTIVITY VERY DIFFICULT. TWO AREAS OF UPPER LEVEL SUPPORT...ONE SWINGING NORTH THROUGH FAR EASTERN SOUTH DAKOTA AND A BROADER CIRCULATION CENTERED ACROSS SOUTHWEST SOUTH DAKOTA. EXPECT CONVECTION NEAR INTERSTATE 29 TO GRADUALLY SHIFT EAST AND NORTH INTO THE EVENING AS A FAIRLY STOUT JET MAX PUSHES NORTH. ANOTHER AREA OF CONCERN WILL BE IN CENTRAL SOUTH DAKOTA CLOSER TO THE UPPER LEVEL LOW. NEITHER AREA HAS QUITE ENOUGH INSTABILITY OR SHEAR TO SUPPORT SEVERE HAIL SO SUSPECT THAT THE STRONGER STORMS WILL LIKELY SUPPORT HAIL UP TO ABOUT THE SIZE OF DIMES. NOT IMPOSSIBLE TO GET A ROUGE SEVERE STORM BUT ALSO NOT LIKELY. THE CHANCES FOR THUNDERSTORMS WILL DWINDLE A BIT THROUGH THE LATE NIGHT HOURS...BUT CHANCES WILL REMAIN OVER PARTS OF SOUTHWEST MINNESOTA. WHILE MUCH OF THE DAY SHOULD BE DRY...BY MID AFTERNOON A FRONT WILL APPROACH FROM THE WEST AND WITH CONVECTIVE TEMPERATURES IN THE LOW TO MID 70S WE SHOULD BE ABLE TO BREAK THE CAP IN A FEW SPOTS. AT THIS TIME NOT EXPECTING WIDESPREAD ACTIVITY BUT SHOULD SEE SCATTERED THUNDERSTORMS. TOUGH ALL ON SEVERE THREAT AGAIN AS BOTH INSTABILITY AND SHEAR ARE DECENT...BUT MARGINAL. THE NAM HINTING AT MAYBE 1000 TO 1500 J/KG SO SUSPECT ENOUGH TO PRODUCE UPDRAFTS CAPABLE OF HAIL UP TO NICKELS OR SO...ESPECIALLY WITH FREEZING LEVEL ABOUT 9000 FEET. BETTER CHANCES WILL BE LATE AFTERNOON INTO THE EVENING AND NORTH OF INTERSTATE 90. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 315 PM CDT MON MAY 9 2016 WILL KEEP EXTENDED DISCUSSION BRIEF WITH ONGOING CONVECTION. SECOND UPPER LEVEL SYSTEM IS EXPECTED TO ROTATE INTO THE NORTHERN PLAINS ON WEDNESDAY. WHILE THE SYSTEM WILL BE CENTERED TO THE NORTH...CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORM ALONG THE COLD FRONT AS IT SHIFTS EAST. BEHIND THE FRONT...EXPECT BELOW NORMAL TEMPERATURES TO PERSIST THROUGH THE REMAINDER OF THE WEEK BEHIND THE FRONT. WITH ONGOING WEATHER...LEFT GUIDANCE AS IS. EARLY NEXT WEEK...THERE IS A WEAKENING UPPER LEVEL WAVE THAT WILL MOVE INTO THE AREA CREATING A CHANCE OF SHOWERS ON MONDAY. NOT A LOT OF INSTABILITY...SO DID NOT INCLUDE MENTION OF THUNDER FOR NOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1243 PM CDT MON MAY 9 2016 VERY MESSY FORECAST WITH A MIX OF VFR AND MVFR CONDITIONS AS WELL AS SHOWERS AND THUNDERSTORMS. SUSPECT THAT THE SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE BY MID AFTERNOON WITH A FEW STRONG THUNDERSTORMS POSSIBLE. THE SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE OFF AND ON THROUGH THE NIGHT WITH PATCHY MVFR CEILINGS AND VISIBILITIES AS WELL. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...BT AVIATION...08
Hazardous weather outlook, May 9, 10:42 AM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 AM CDT MON MAY 9 2016 IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ013-014- SDZ069>071-101545- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-COTTONWOOD-JACKSON-DIXON-DAKOTA-YANKTON- CLAY SD-UNION- 1042 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. MINOR FLOODING WILL CONTINUE ALONG THE LITTLE SIOUX RIVER NEAR SPENCER AND LINN GROVE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR FLOODING ON THE LITTLE SIOUX RIVER WILL CONTINUE TO SLOWLY DECREASE THROUGH THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON. SDZ038-039-050-052>054-057>060-063>065-068-101545- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- 1042 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO TONIGHT. WHILE THE STORMS ARE NOT EXPECTED TO BE SEVERE A FEW COULD PRODUCE HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON...BUT AT THIS TIME THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ001-MNZ071-072-080-089-097-098-SDZ040-055-056-061-062-066-067- 101545- LYON IA-LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE-ROCK-BROOKINGS- LAKE-MOODY-MCCOOK-MINNEHAHA-TURNER-LINCOLN SD- 1042 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD PRODUCE HEAVY DOWNPOURS FREQUENT LIGHTNING...ESPECIALLY AFTER 5 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON...BUT AT THIS TIME THEY ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM THIS AFTERNOON.
In the hours before
Local storm report, May 9, 4:23 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT MON MAY 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL SIOUX CITY 42.50N 96.39W
05/09/2016 E1.00 INCH WOODBURY IA TRAINED SPOTTER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, May 9, 4:29 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT MON MAY 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 NW SIOUX CITY 42.52N 96.43W
05/09/2016 M1.75 INCH WOODBURY IA TRAINED SPOTTER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:26 PM CDT | Severe Thunderstorm Warning | FSD | Union | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.